Reye's syndrome is a potentially fatal disease that causes numerous detrimental effects to many organs, especially the brain and liver. It is associated with aspirin consumption by children with viral diseases such as chickenpox. The disease causes fatty liver with minimal inflammation, and severe encephalopathy (with swelling of the brain). The liver may become slightly enlarged and firm, and there is a change in the appearance of the kidneys. Jaundice is not usually present. Early diagnosis is vital, otherwise death or severe brain damage may follow.
- Persistent, heavy vomiting that is not relieved by eating
- Generalized lethargy
- General mental symptoms, e.g. confusion o Nightmares Stage II
- Stupor caused by minor brain inflammation
- Hyperventilation o Fatty liver (found by biopsy)
- Hyperactive reflexes Stage III
- Continuation of Stage I and II symptoms
- Possible coma
- Possible cerebral edema
- Rarely, respiratory arrest Stage IV
- Deepening coma
- Large pupils with minimal response to light
- Minimal but still present hepatic dysfunction Stage V
- Very rapid onset following stage IV
- Deep coma
- Respiratory failure
- Extremely high blood ammonia (above 300mg/dL of blood)
The precise mechanism by which Reye's syndrome occurs remains unknown. This serious illness is referred to as a “syndrome” because the clinical features that physicians use to diagnose it are quite broad. Many studies have demonstrated a strong association between aspirin taken for viral illnesses and the development of Reye’s syndrome. Some have claimed that acetaminophen (paracetamol) is a greater risk, but the only study  to suggest this was too small and according to some sources, the conclusions by the authors seem flawed. The Centers for Disease Control and Prevention (CDC), the U.S. Surgeon General, the American Academy of Pediatrics (AAP) and the Food and Drug Administration (FDA) recommend that aspirin and combination products containing aspirin not be given to children under 19 years of age during episodes of fever-causing illnesses. Hence, in the United States, it is advised that the opinion of a doctor or pharmacist be obtained before anyone under 19 years of age is given any medication containing aspirin (also known on some medicine labels as acetylsalicylate, salicylate, acetylsalicylic acid, ASA or salicylic acid). By comparison, current advice in the United Kingdom by the Committee on Safety of Medicines is that aspirin should not be given to those under the age of 16 years, unless specifically indicated in Kawasaki disease or prevention of blood clot formation. The serious symptoms of Reye's syndrome appear to result from damage to cellular mitochondria, at least in the liver, and there are a number of ways that aspirin could cause or exacerbate mitochondrial damage. An increased risk of developing Reye's syndrome is one of the main reasons that aspirin has not been recommended for use in children and teenagers, the age group for which the risk of lasting serious effects is highest.
Various inborn metabolic disorders Viral encephalitis Drug overdose or poisoning Head trauma Hepatic failure due to other causes Meningitis Renal failure
Documented cases of Reye’s syndrome in adults are rare. The recovery of adults with the syndrome is generally complete, with liver and brain function returning to normal within two weeks of the illness. In children however, mild to severe permanent brain damage is possible, especially in infants. Over thirty percent of the cases reported in the United States from 1981 through 1997 resulted in mortality.